When your dog is in pain, you naturally want to help by providing medication to make it go away. However, providing your pet with human medications (like aspirin or acetaminophen) can cause more problems than it can cure. Avoid giving your dog pain relievers unless recommended by your veterinarian.
It's important not to give your dog a drug just because it's not acting normal. Even if your dog is in pain, you may not know what exactly is causing the problem. To get to the root of the issue, you want to bring your dog to the vet. This will help clarify exactly what's going on and where the pain is coming from.
Aspirin and Your Dog
Although aspirin is sometimes used for dogs, it has a low safety margin and truly should only be used under veterinary guidance and supervision. Most vets have other safer options that they will recommend for your pet depending on the ailment you are concerned about.
Some aspirin formulations for humans also contain Tylenol (acetaminophen), which is very toxic to pets and is potentially fatal to both dogs and cats.
Aspirin, ibuprofen, and naproxen are in a class of drugs called non-steroidal anti-inflammatory drugs (NSAIDs). Dogs are extremely sensitive to the gastrointestinal effects of NSAIDs, which includes pain, bleeding, and ulceration. At the end of the day, however, aspirin is tricky with pets and can cause many other issues. In fact, aspirin can cause birth defects, so it should especially never be given to animals that are pregnant.
Aspirin should never be given with drugs like steroids or other NSAIDs. It also can affect other medications to include certain antibiotics, phenobarbital, and furosemide (Lasix). It's a good practice to check in with your veterinarian regarding what's going on with your pet and what the best drug is, before trying to do a quick fix with a pain-reliever that could cause harm to your pet.
Drugs for Dogs and Cats
Canine NSAID drugs such as Rimadyl, Deramaxx, and Previcox can be good alternatives to aspirin for canine arthritis. Before using these medications, see a veterinarian who can evaluate your pet for pain level, overall health, and bloodwork (which will allow your vet to see liver and kidney indications).
If your pet is showing any signs of illness, consult a veterinarian as quickly as possible. As with any drug, it's imperative that you only give it to your dog under the advice and supervision of your veterinarian.
When to See a Vet
If you suspect that your pet has gotten into poison or overdosed, call your veterinarian or national hotline immediately. You can call the ASPCA Animal Poison Control Center (888-426-4435) or Pet Poison Helpline (1-800-222-1222), for instance.
Sometimes it's hard to know when there's a real emergency. Whenever you're in doubt, you can always call your veterinarian's office to get feedback on whether or not your pet needs to come in for a visit. Certain things can be managed at home, like minor injuries, but larger symptoms like lumps, shortness of breath, and vision problems require a trip to the vet.
Side Effects to Watch For
If a vet advises you to give your pet aspirin, you'll want to keep an eye out for any side effects. Look for signs of vomiting, diarrhea, mucosal erosion, ulceration, and a black or tarry stool. Any of these symptoms are very serious and should be immediately discussed with your vet. At the same time, you'll want to stop providing any more aspirin to your dog.
Your dog can also experience an overdose, which can show in the following ways:
- No appetite
- Throwing up
- Watery stool
- Acid-base abnormalities